Alert archive / Iowa / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 167, NWS Des Moines, IA

August 9, 2009Crawford County, Sac County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 9, 2009, 7:32 AM CDT for Crawford County, Sac County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2009, 7:32 AM CDT (12:32 UTC)
Expired
Aug 9, 2009, 8:15 AM CDT
In force
43 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

Counties Crawford County, IA, Sac County, IA

The radar

The Omaha radar (KOAX), 136 km from the middle of the area, began a volume at 12:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 6:54 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 0.5 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2009-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2009-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1138 J/kg
Mixed-layer CIN
-213 J/kg
Mixed-layer LCL
726 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 6:20 AM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 9, 6:20 AM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
620 AM CDT SUN AUG 9 2009

...UPDATED 12Z AVIATION DISCUSSION...

.SHORT TERM...TODAY
COLD FRONT CURRENTLY SETTLING SOUTH THROUGH NORTH CENTRAL AND
NORTHWEST IOWA. THE BOUNDARY WILL STALL OVER CENTRAL IOWA THIS
MORNING AND EVENTUALLY WILL BECOME THE FOCUS FOR THUNDERSTORM
DEVELOPMENT TODAY. LATEST WATER VAPOR IMAGERY SHOWING TWO PLUMES OF
MOISTURE CONVERGING ON THE CENTRAL PLAINS AND MIDWEST WITH A
TROPICAL CONNECTION FEEDING RIGHT INTO IOWA FROM THE SOUTHWEST AND
GULF MOISTURE LIFTING NORTHWARD AS WELL. TIMING FOR CONVECTIVE
INITIATION IS PROBLEMATIC TODAY. THE LATEST NAM AND 4 KM WRF RUNS
ALONG WITH LOCAL WRF RUNS SUGGEST INITIATION WITH FIRST ROUND THIS
MORNING OVER KS AND SOUTHEAST NEBRASKA THEN A NORTHEAST STORM
MOVEMENT INTO CNTRL IA...PARALLEL TO THE STALLED BOUNDARY. THIS
SCENARIO DOES SEEM PLAUSIBLE WITH NEW WAVE OF MOISTURE TRANSPORT NOW
LIFTING NORTHEAST THROUGH CNTRL KS AND WILL BE PRIMED TO LIFT OVER
THE BOUNDARY. MID LEVEL LAPSE RATES ALSO FAVORABLE AT AROUND 7.5
C/KM.

WOULD EXPECT AT LEAST A FEW ELEVATED STORMS TO DEVELOP THIS MORNING
ABOVE THE CAPPED LAYER...THEN CHANCES INCREASING DURING THE
AFTERNOON. HOURS. POTENTIAL FOR HEAVY RAINFALL COULD BECOME REALITY
BY LATE THIS AFTERNOON WITH STORM MOTIONS PARALLEL TO THE STALLED
BOUNDARY AND PWATS EXCEEDING 2 INCHES FLOW INTO THE REGION. ANYTHING
THAT DOES DEVELOP BY THIS AFTERNOON WILL BE EFFICIENT RAIN
PRODUCERS. THE SEVERE POTENTIAL MAY BE CONDITIONAL BASED ON HOW MUCH
CLOUD COVER DEVELOPS BEFORE PEAK HEATING. IF GOOD INSTABILITY IS
OBTAINED...THEN SEVERE STORMS WILL BE POSSIBLE WITH POTENTIAL FOR
LARGE HAIL EARLY EVENTUALLY EVOLVING INTO BOWING SEGMENTS LATE IN
THE PERIOD AND BEYOND WITH GOOD POTENTIAL FOR COLD POOL DEVELOPMENT.

.LONG TERM...TONIGHT THROUGH SATURDAY
SOME DISCREPANCIES OVER FRONTAL PLACEMENT INTO THE BEGINNING OF THE
PERIOD TONIGHT...WITH THE NAM SLIGHTLY FURTHER NORTH THAN THE GFS
BUT ALL MODELS IN GENERAL AGREEMENT THAT FRONTAL BOUNDARY WILL BE
DRAPED ACROSS THE CWA PROVIDING FOCUS FOR SCATTERED THUNDERSTORM
DEVELOPMENT TONIGHT. STORMS MAY BE ONGOING ALREADY BY THIS
EVENING...BUT MID LEVEL SHORTWAVE CURRENTLY OVER WY/CO TO MOVE
ACROSS THE AREA TONIGHT. MUCAPE VALUES LARGEST LATE THIS AFTERNOON
INTO THE EVENING HOURS...WITH ATMOSPHERE BEGINNING TO STABILIZE AS
THE FRONT MOVES SOUTHEAST THROUGH THE CWA BY LATE TONIGHT. MOISTURE
TRANSPORT INCREASING THROUGH THE EVENING HOURS...AND ORIENTED INTO
CENTRAL/NE IOWA. PWATS CLIMB TO AROUND 2 BY TONIGHT. MID LEVEL FLOW
PARALLEL TO THE FRONTAL BOUNDARY...SO COULD END UP SEEING SOME
TRAINING OF ECHOES ALONG THE FRONT...AND POTENTIAL FOR LOCALIZED
HEAVY RAINS. INCREASED POPS INTO THE LIKELY CATEGORY ACROSS CENTRAL
IOWA THIS EVENING...AND TRANSLATED THAT TO THE SOUTHEASTERN CWA BY
LATE TONIGHT AS THE FRONTAL BOUNDARY PROGRESSES THROUGH THE CWA.
UNIDIRECTIONAL SHEAR PROFILE...WITH DECENT SPEED SHEAR WILL ALLOW
THE THREAT OF SEVERE WEATHER TO CONTINUE FOR THE TONIGHT
PERIOD...WITH HAIL AND HIGH WINDS THE MAIN SEVERE THREATS.

FRONTAL BOUNDARY STALLS OUT ACROSS THE SOUTHERN CWA MONDAY INTO
MONDAY NIGHT...WITH ANOTHER SHORTWAVE DROPPING SOUTHEASTWARD THROUGH
THE CWA. LOOKS LIKE MAJORITY OF THE PRECIP WILL BE TO THE SOUTH OF
THE CWA. OTHERWISE COOLER AIR TO MOVE IN BEHIND THE SYSTEM FOR MID
TO LATE WEEK WITH H85 TEMPS HOVERING IN THE MID TEENS. THEREFORE
EXPECT A SLIGHT COOLING TREND AS TEMPERATURES EXPECTED TO BE NEAR
THE SEASONAL AVERAGES THROUGH THE END OF THE WEEK. AS UPPER RIDGE
BUILDS IN TO THE AREA...DRY CONDITIONS WILL PERSIST TUESDAY THROUGH
THE END OF THE WEEK. UPPER RIDGE LOOKS TO BREAK DOWN TOWARD THE END
OF THE WEEK INTO NEXT WEEKEND...SO COULD SEE THE CHANCE FOR
PRECIPITATION RETURN TO THE FORECAST JUST BEYOND THE CURRENT
FORECAST PERIOD.

&&

.AVIATION...09/12Z
COLD FRONT WILL BE STALLED OVER CENTRAL IOWA MUCH OF TODAY AND INTO
THIS EVENING. THE BOUNDARY WILL BE THE FOCUS FOR THUNDERSTORM
DEVELOPMENT DURING THE PERIOD WITH KFOD/KALO/KDSM UNDER A PROLONGED
THREAT AS THUNDERSTORMS REPEATEDLY ROLL THROUGH THE CENTRAL PORTION
OF THE STATE. THE BOUNDARY WILL BEGIN TO SHIFT SOUTHEAST LATE IN THE
PERIOD HOWEVER WILL HAVE NOT SHIFTED FAR YET BY 12Z. IFR STRATUS TO
LOCAL LIFR CONDITIONS WILL BE IN PLACE NORTH OF THE BOUNDARY EARLY
TODAY BUT SHOULD EVENTUALLY ERODE AWAY LATER THIS MORNING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...DONAVON
AVIATION...DONAVON
LONG TERM...ALBRECHT
Hazardous weather outlook, Aug 9, 5:19 AM CDT, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
519 AM CDT SUN AUG 9 2009

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-101030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
519 AM CDT SUN AUG 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORM CHANCES WILL INCREASE ACROSS THE AREA THROUGHOUT
THE DAY...WITH THUNDERSTORMS EXPECTED TO INCREASE IN COVERAGE
AND INTENSITY TOWARD THIS AFTERNOON AND EVENING. SOME OF THESE
STORMS MAY BE SEVERE WITH LARGE HAIL...GOLF BALL SIZE OR
GREATER...DAMAGING WINDS...AND LOCALLY HEAVY RAINS THE PRIMARY
THREATS. AN ISOLATED TORNADO IS POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FEW THUNDERSTORMS WILL STILL BE POSSIBLE ACROSS THE SOUTHERN
CWA MONDAY INTO MONDAY NIGHT...WITH A SLIGHT RISK OF SEVERE
WEATHER. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
SEVERE THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY INTO TONIGHT.

MJA

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:10 AM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Crawford, Greene, Sac50 min
Aug 9, 8:50 AM CDTSevere Thunderstorm WarningDMXCalhoun, Webster55 min
Aug 9, 9:30 AM CDTSevere Thunderstorm WarningDMXHamilton, Webster, Wright60 min
Aug 9, 9:45 AM CDTSevere Thunderstorm WarningDMXBoone, Hamilton, Story45 min
Aug 9, 10:07 AM CDTSevere Thunderstorm WarningDMXFranklin, Grundy, Hamilton, Hardin, Marshall, Story53 min
Aug 9, 10:38 AM CDTSevere Thunderstorm WarningDMXBlack Hawk, Butler, Grundy, Marshall, Tama67 min
Aug 9, 11:05 AM CDTTornado WarningDMXBlack Hawk, Grundy40 min
Aug 9, 11:46 AM CDTSevere Thunderstorm WarningDMXBlack Hawk18 min
Aug 9, 3:35 PM CDTFlash Flood WatchDMXBlack Hawk, Bremer, Grundy, Hardin, Tama5 hr
Aug 9, 4:00 PM CDTSevere Thunderstorm WarningDMXCass45 min
Aug 9, 4:24 PM CDTSevere Thunderstorm WarningDMXAdair36 min
Aug 9, 5:06 PM CDTSevere Thunderstorm WarningDMXDallas39 min
Aug 9, 5:18 PM CDTSevere Thunderstorm WarningDMXAdair, Clarke, Madison, Union, Warren57 min
Aug 9, 5:26 PM CDTSevere Thunderstorm WarningDMXPolk49 min
Aug 9, 5:49 PM CDTSevere Thunderstorm WarningDMXMarion, Warren41 min
Aug 9, 5:52 PM CDTSevere Thunderstorm WarningDMXAdams, Taylor38 min
Aug 9, 5:53 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Polk52 min
Aug 9, 6:04 PM CDTAreal Flood AdvisoryDMXPolk, Warren2 hr
Aug 9, 6:15 PM CDTSevere Thunderstorm WarningDMXClarke, Lucas, Warren45 min
Aug 9, 6:17 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Ringgold, Union43 min
Aug 9, 6:25 PM CDTSevere Thunderstorm WarningDMXMahaska, Marion, Poweshiek50 min
Aug 9, 6:28 PM CDTSevere Thunderstorm WarningDMXRinggold, Taylor47 min
Aug 9, 6:33 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Poweshiek, Tama57 min
Aug 9, 6:54 PM CDTSevere Thunderstorm WarningDMXMarshall, Tama51 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.